Alert archive / Kansas / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 18, NWS Kansas City, MO

March 10, 2026Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 10, 2026, 6:14 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2026, 6:14 PM CDT (23:14 UTC)
Expired
Mar 10, 2026, 6:45 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 5:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-512 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 1:55 PM CDT, 4 hours 19 minutes earlier. Its key messages:

  • -Thunderstorms will develop across portions of eastern Kansas and west central Missouri into northeastern Missouri through sunset. -Large Hail, greater than golf ball size, and damaging wind gusts are the primary concerns. Tornado risk greatest with the initial storms that develop. -Isolated heavy rainfall may increase flooding concerns, especially in urban and low lying areas as more widespread rainfall spreads across the region overnight.&&
Area forecast discussion, Mar 10, 1:55 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
155 PM CDT Tue Mar 10 2026

.KEY MESSAGES...

-Thunderstorms will develop across portions of eastern Kansas
 and west central Missouri into northeastern Missouri through
 sunset.

-Large Hail, greater than golf ball size, and damaging wind
 gusts are the primary concerns. Tornado risk greatest with the
 initial storms that develop.

-Isolated heavy rainfall may increase flooding concerns,
 especially in urban and low lying areas as more widespread
 rainfall spreads across the region overnight.&&

.DISCUSSION...
Issued at 153 PM CDT Tue Mar 10 2026

Through 1 PM, temperatures across the region have pushed well into
the upper 70s F, with a few lower 80s F reported south of the
Missouri River. Surface analysis reveals a surface trough stretching
from central Kansas into west-northwest Missouri. The associated
surface boundary remains rather stalled along the MO/IA border. With
the region well within the warm sector, the latest ACARS sounding
from KMCI reveals a sharpened inversion around 850mb. At the
surface, dew points have easily reached the lower 60s F and surface
based CAPE computations place a broad swath of instability between
2500 to 3000 J/Kg from southeast KS across much of Missouri. With
the capping inversion expected to hold strong and the lack of a
focused forcing mechanism through the afternoon, convective
development is expected to hold this afternoon.

This evening, beginning around 6 to 7 PM, with the push of the cold
front toward the Missouri River providing focused forcing for
ascent, convective initiation is expected from east central Kansas,
south of the MO River and northeast into NE MO/SE IA. CAMS have
hinted at this scenario much of the morning and this remains true
through early this afternoon. The initial updrafts that develop will
be isolated, supercellular structures, tapping into the available
instability and shear environment. This would mean all modes of
severe are possible, large hail, damaging winds, and tornadoes. The
good news, given the mean wind will be oriented parallel to the
front, storms are likely to cluster quickly, through 8 to 9 PM,
forming into a more linear structure as storms move east-southeast
with the advancing front. As this transition occurs, damaging wind
gusts and locally heavy rainfall will become the more widespread
hazard concern overnight. The risk for a spin up tornado cannot be
ruled out, but any risk would be isolated. Strong the severe storms
will push east and southeast of central Missouri through 2 to 3 AM.

Through the remainder of Wednesday morning, with the eastward
advance of the upper low, across the Southern Plains, a broad
baroclinic zone will develop with support from the LLJ,
resulting in more widespread showers and storms across eastern
Kansas into western Missouri. This activity will persist through
Wednesday morning. Pockets of moderate to heavy rainfall will
likely exist within the activity, potentially increasing
localized flooding concerns.

For the remainder of the work week, temperatures will settled near
normal, with highs in the 50s and lower 60s as high pressure settles
through Thursday before a cold front passes Friday morning.
Temperatures warm up into the 60s and 70s Saturday, ahead of the
next trough moving into the Central and Northern Plains. As that
system dives into the Mid and Lower Missouri Valley, a strong cold
front will move through the region. This system will also bring the
next chance for precipitation to the area on Sunday with some
potential for light snow across northern MO. This will greatly
depend on just how much cold air is able to spill into the area. In
the wake of this system, chilly conditions will prevail for the
first part of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1222 PM CDT Tue Mar 10 2026

Currently VFR conditions with southwesterly winds gusting up to 30
knots at the terminals ahead of an approaching cold front. The front
should move through STJ around 22z and through the KC metro
terminals by around 00z this evening, with winds turning initially
westerly and finally northwesterly behind the front. There will be a
chance for thunderstorms at MKC and IXD between 23z and 1z, and have
introduced a PROB30 group for this accordingly. Widespread rain
should arrive after 7z Wednesday, with a few embedded thunderstorms
possible. Precipitation should mostly come to an end by 12z
Wednesday morning. NNW winds should increase after 12z, with gusts
up to 22 to 25 knots. MVFR CIGs are also anticipated to develop
after 12z and continue through late Wednesday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Kurtz
AVIATION...Williams
Hazardous weather outlook, Mar 10, 5:05 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CDT Tue Mar 10 2026

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111005-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CDT Tue Mar 10 2026

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

-  Strong to severe storms possible Tuesday afternoon - overnight.
  - SPC Slight and Enhanced Risks over portions of the area.
  - WPC Slight Risk for Excessive Rainfall

- Drier with more seasonal temperatures Wednesday through
  Friday. Next chance for precipitation arrives late Saturday/
  Sunday AM, with some potential for light snow across northern
  MO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXClay, Platte35 min
Mar 10, 6:36 PM CDTSevere Thunderstorm Warning Destructive damage threatEAXClay, Jackson, Platte39 min
Mar 10, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Clinton, Ray45 min
Mar 10, 6:49 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Clay, Clinton, Ray41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.